MAUDE Adverse Event Report: MEDTRONIC IRELAND ONYX FRONTIER; CORONARY DRUG-ELUTING STENT

MEDTRONIC IRELAND ONYX FRONTIER; CORONARY DRUG-ELUTING STENT
Model Number ONYXNG45030UX
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Insufficient Information (4580)
Date of Event 04/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
An attempt was made to use one onyx frontier coronary drug eluting stent to treat highly tortuous lesion with a 180-degree bend, mild calcium and 90% stenosis, located in the proximal right coronary artery (rca).The device was inspected with no issues.Negative prep was performed with no issues.The lesion was pre-dilated with a 3.0 x 12mm complaint balloon.The device did not pass through a previously deployed stent.Resistance was not encountered when advancing the device.Excessive force was not used.It was reported that the stent balloon ruptured during stent deployment, and the distal portion of the balloon broke off in the vessel.It was detailed that the proximal rca lesion was wired, and after the lesion was pre-dilated the onyx frontier was delivered to the lesion area.Upon deployment of the stent to 14 atm, a cine image revealed concerning appearance of the area being treated.The stent delivery system (sds) was removed and was noted to have come back easily, more easily than usual.Upon review of the images, the distal radiopaque marker of the balloon remained in the artery after the sds was withdrawn.The stent was successfully deployed but now no small balloons would advance through the area being treated.The sheath was upsized to an 8f sheath via the groin, and an attempt was made to snare the balloon fragment, but this was unsuccessful.The advancement of a 1.5mm compliant balloon successfully occurred, and subsequent inflations with 2.0mm complaint and 2.5mm non-compliant (nc) balloons occurred.These dilations allowed two additional stents to be deployed and post-dilated with a 4.5mm nc complaint, and 6.0mm nc compliant balloons.This effectively crushed the balloon debris against the arterial wall, and further dilated the deployed stents.Ultimately, flow was successfully restored in the diseased rca and the patient was safely discharged from the hospital.The patient is alive with no further injury.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Image review: one photo was provided from the account.The photo appears to show liquid exiting the mid portion of the balloon.Product analysis: the device was received for analysis.Kinks were evident on the hypotube.Flattening was evident to the distal shaft.Dried contrast visible in inflation lumen.The device returned with a complete radial detachment of the balloon at approx.The balloon working length exposing the inner member.The proximal section of the balloon remained present.The distal section of the balloon did not return for analysis.The material was jagged and uneven at the burst site.The proximal marker band was still present however the distal marker band was not present.The exposed inner member was kinked and stretched.The distal tip had detached from the inner member and did not return for analysis.No other damage evident to the remainder of the device.Image review: images confirm the lesion as reported from the account.The full concentric expansion of the pre-dilation balloon appears to have been impacted by the calcification and tortuosity in the proximal vessel lesion.Images showing the delivery and positioning of the stent were not provided.Images confirming the reported balloon burst has been confirmed based on the flow of contrast into the distal vessel during stent deployment.The stent appears to have been fully expanded.The location of the detached marker band and balloon material appear to coincide with the focal calcification at the tortuous bend in the vessel.This suggests that the balloon material may have been damaged during balloon pressurisation by the calcification in the vessel and the detachment may have occurred when the balloon material caught in the newly deployed stent, resulting in the distal tip, balloon and inner shaft marker detaching in the vessel.The images confirm that additional balloons were used to crush the detached material against the vessel wall.Images of the expansion of additional stents were not provided on the images.Additional information: the device was not moved or repositioned in the lesion when inflated and it was difficult to get the stent down but had a liner down first which was positioned past the lesion and then the stent was unsheathed.Upon deployment of the stent with one single inflation at 14 atm, a cine image revealed concerning appearance of the area being treated.Some resistance was noted during withdrawal of the device but it was expected given the lesion tortuosity but no excessive force was used.Additional information the device was not moved or repositioned in the lesion when inflated.It was difficult to get the stent through the lesion.A liner was placed first which was positioned past the lesion and then the stent was unsheathed.The device was not kinked and re-straightened.Prior to using the device, a visual and tactile evaluation was carried out, the device did not appear to be kinked or otherwise compromised.One single inflation at 14 atm had been applied to the device.Some resistance was noted during withdrawal of the device but it was expected given the lesion tortuosity but no excessive force was used.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
ONYX FRONTIER
Common Device Name
CORONARY DRUG-ELUTING STENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
EI 
Manufacturer (Section G)
MEDTRONIC IRELAND
parkmore business park west
galway
EI  
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key16901215
Report Number9612164-2023-01956
Device Sequence Number17507417
Product Code NIQ
UDI-Device Identifier00763000511777
UDI-Public00763000511777
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P160043
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/02/2025
Device Model NumberONYXNG45030UX
Device Catalogue NumberONYXNG45030UX
Device Lot Number0011102782
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2023
Supplement Date Received by Manufacturer05/15/2023
07/04/2023
Initial Report FDA Received Date05/10/2023
Supplement Report FDA Received Date06/12/2023
07/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient SexMale